MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: cook 5.0 fr kmp beacon tip catheter.Pma/510(k) #: k151676.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a male patient required placement of a retracta detachable embolization coil during a percutaneous embolization procedure for a pseudoaneurysm of a hepatic artery.After the coil was advanced in a 5.0 fr kmp beacon tip catheter, "the coils would not detached form the wire." the operator successfully completed the procedure using a combination of nester coils and coils of another manufacturer.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.Investigation ¿ evaluation.It was reported that a retracta detachable embolization coil could not be deployed.Further communication with the user facility clarified that these coils were attempted to be released into a 5.0fr beacon tip catheter during embolization of a percutaneous pseudoaneurysm.Cook became aware of this event upon being notified by a doctor from (b)(6) hospital.The procedure was able to be completed with two nester coils and two interlock coils.The patient reportedly experienced no adverse effects as a result of this incident.A review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, and quality control of the device were conducted during the investigation.The complaint device was not returned so a physical examination could not be performed.Since relevant dimensions could not be measured against specification, it was concluded the device was manufactured within specification.However, a document based investigation evaluation was performed.Sufficient controls are in place to detect this failure mode prior to release.There is evidence of testing in place to meet design requirements related to this failure mode.Product labeling was also reviewed.Instructions for use are packaged with this device.Relevant sections include: precautions.Prior to introduction of the embolization coil, flush the angiographic catheter with saline.Instructions for use: 8.If coil position is correct, use the torque driver device to turn the delivery wire counterclockwise 8-10 times, until coil detachment can be either felt or visualized under fluoroscopy.The device history record (dhr) for the lot showed no related nonconformances.A database search revealed no other complaints from the lot at the time of the investigation.Since there are no related nonconformances or other complaints from this lot, there is no evidence that nonconforming product exists in house or in the field.It is possible that use error contributed to the failure since the ifu states to flush the catheter with saline prior introduction of the coil, and the customer did not flush the catheter.However, the increased friction due to not flushing the catheter may actually make it easier to release the coil.It is also possible that the user was rotating the coil the wrong direction (clockwise).However, both of these use error possibilities cannot be definitively confirmed without physical examination of the complaint device or additional information.Based on the information provided, no returned product, and the results of the investigation, it was concluded that a component failure unrelated to manufacturing or design deficiencies contributed to the failure.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9537773
Report Number1820334-2020-00006
Device Sequence Number2334570
Product Code KRD
UDI-Device Identifier10827002342047
UDI-Public(01)10827002342047(17)240618(10)9780627
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/05/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/18/2024
Device Model NumberN/A
Device Catalogue NumberMWCER-35-14-20
Device Lot Number9780627
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/19/2019
Supplement Date Received by Manufacturer03/03/2020
Initial Report FDA Received Date01/02/2020
Supplement Report FDA Received Date03/05/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1